Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 72, NWS Milwaukee, WI

September 3, 2001Jefferson County, Waukesha County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Sep 3, 2001, 4:09 PM CDT for Jefferson County, Waukesha County, Wisconsin. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 3, 2001, 4:09 PM CDT (21:09 UTC)
Expired
Sep 3, 2001, 5:00 PM CDT
In force
51 min
Issued by
NWS Milwaukee, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Jefferson County, WI, Waukesha County, WI

What was reported inside it

TimeReportWhereRemark
Sep 3, 4:25 PM CDTThunderstorm Wind 50 EDousman, WI
Sep 3, 4:45 PM CDTThunderstorm Wind 56 EBig Bend, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
337 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

110 
WUUS53 KMKX 032109
SVRMKE
WIC055-133-032200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
409 PM CDT MON SEP 3 2001

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAUKESHA COUNTY IN SOUTHEAST WISCONSIN
  JEFFERSON COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 500 PM CDT

* AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SULLIVAN...OR ABOUT 8 MILES SOUTHWEST OF
  OCONOMOWOC...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OCONOMOWOC AT 415 PM CDT.
  OCONOMOWOC LAKE AT 420 PM CDT.
  DOUSMAN AT 425 PM CDT.
  DELAFIELD AT 430 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY

HAIL UP TO 3/4 OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES
AN HOUR ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS
PATH...SEEK SHELTER INDOORS.

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH
THESE STORMS. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS
PASSED.

LAT...LON 4314 8871 4297 8879 4286 8808 4318 8807

ZAJDEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:30 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 3, 2:30 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CDT MON SEP 3 2001

FORECAST FOCUS IS ON THUNDERSTORM POTENTIAL THIS LABOR DAY AFTERNOON
AND EVENING.

SHOWERS AND THUNDERSTORMS BREAKING OUT AHEAD OF COLD FRONT. MODEL
AND HAND PROG FORECASTS ON TRACK WITH COLD FRONT PUSHING SOUTHEAST
THROUGH SOUTHERN WISCONSIN THIS AFTERNOON AND EARLY EVENING.
PLENTIFUL SUNSHINE HAS LED TO STRONG HEATING AND WITH DEWPOINTS
PUSHING 70 DEGREES...LIS NEAR -4 TO -6. MODERATE SURFACE MOISTURE
CONVERGENCE WITH SOME UPPER LEVEL DIVERGENCE HAS BEEN SUFFICIENT TO
BREAK CAP AND ALLOW CONVECTION TO GO RIGHT ALONG CLOUD/NO CLOUD
LINE.

SO WILL KEEP SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
SOUTHERN WISCONSIN FOR THE REST OF THIS AFTERNOON INTO EARLY
EVENING. LOWER CLOUDS ASSOCIATED WITH FRONT ARE SHUTTING DOWN ANY
CONVECTION FOR AREAS TOWARDS DELLS SO WILL LEAVE THAT AREA OUT.

.MKX...NONE.

EISE

In the hours before

Special weather statement, Sep 3, 11:42 AM CDT, 4 hours 27 minutes before
WIZ046-047-051-052-056>060-062>072-032300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1142 AM CDT MON SEP 3 2001

...HAZARDOUS WEATHER OUTLOOK...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY TONIGHT OVER SOUTHEAST WISCONSIN.

DISCUSSION...
A COOL FRONT WILL SLIDE ACROSS SOUTHERN WISCONSIN THIS AFTERNOON.
SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP. WITH INCREASING
INSTABILITY AND DAYTIME HEATING...A FEW STORMS COULD BECOME SEVERE
WITH DAMAGING WINDS AS THE MAIN SEVERE WEATHER THREAT.

SPOTTER ACTIVATION...
STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT.

OUTLOOK FOR TUESDAY...
THERE IS NO RISK FOR SEVERE THUNDERSTORMS.

ZAJDEL

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 3:33 PM CDTSevere Thunderstorm WarningMKXDane, Jefferson42 min
Sep 3, 4:52 PM CDTSevere Thunderstorm WarningMKXMilwaukee, Racine, Waukesha38 min
Sep 3, 5:22 PM CDTSevere Thunderstorm WarningMKXWalworth23 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.